Hail, Beaver
- When
- June 2, 1:50 PM EST
- Where
- Beaver County, 3.47 mi SW of Bocktown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.510, -80.340
As a cold front moved southeast across the upper Ohio Valley, scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia. A supercell thunderstorm produced an EF1 tornado in Carroll and Jefferson counties in Ohio, with numerous reports of wind damage and hail up to golf ball size elsewhere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
As a cold front moved southeast across the upper Ohio Valley, scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia. A supercell thunderstorm produced an EF1 tornado in Carroll and Jefferson counties in Ohio, with numerous reports of wind damage and hail up to golf ball size elsewhere. Flooding of streams and creeks also occurred over western Pennsylvania, eastern Ohio and the northern panhandle of West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 2, 8:42 AM EST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 942 AM EDT WED JUN 2 2010 .SYNOPSIS... A SERIES OF LOW PRESSURE SYSTEMS WILL PROVIDE FOR UNSETTLED WEATHER FROM THIS AFTERNOON THROUGH THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... UPDATE TO INCREASE CLOUDS TODAY AS DEBRIS FROM WEAKENING MCS IS HOLDING TOGETHER. OTHERWISE...THE REGION WILL BE IN A DESTABILIZING AIRMASS INTO THE AFTERNOON WITH CU BUILDING. FORECAST SOUNDING ANALYSIS POINTS TO ISOLATED TO SCATTERED STORMS DEVELOPING IN THE WEST BY 16Z...AND CLOSER TO 20Z EAST. WITH HIGH CAPES...AND INCREASING MID LEVEL WINDS...ANTICIPATE THE 18Z TO 00Z TIMEFRAME LOOKS MOST FAVORABLE FOR SEVERE STORMS...PERHAPS A LITTLE EARLIER IN SOUTHEAST OHIO. RAIN SHOULD HOLD OFF LONG ENOUGH FOR TEMPS TO ONCE AGAIN CLIMB ABOVE NORMAL TODAY...THEN DROP OFF GENERALLY INTO THE 60 TO 65 RANGE TONIGHT. MAX TEMPS COULD BE BUFFERED A LITTLE TODAY...DEPENDING ON HOW MUCH RESIDUAL CLOUDS PASS OVER FROM MIDWEST MCS. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... MODELS INDICATE A FAIRLY RAPIDLY MOVING WAVE THURSDAY...FOR ANOTHER ROUND OF SHOWERS/STORMS. A WEAK HIGH PRESSURE RIDGE THEN BUILDS IN FOR THURSDAY NIGHT INTO FRIDAY. WITH EXPECTED CLOUD COVER AND RAIN THURSDAY...MAX TEMPS SHOULD BE LIMITED TO NEAR NORMAL OR JUST BELOW. TEMPS SHOULD BE NEAR OR JUST ABOVE NORMAL FOR FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE PERIOD BEGINS DRY WITH GFS/NAM AGREEMENT IN A ZONAL FLOW FRIDAY NIGHT. THERE IS LITTLE MODEL AGREEMENT WITH A BROAD TROUGH CROSSING THE REGION THIS WEEKEND. THUS...FORECAST AFTER THIS POINT IS CLOSEST TO THE HPC/ECMWF SOLUTION WITH CHANCE POPS WITH CONVECTION THROUGH SUNDAY NIGHT. TEMPERATURES OVER THE WEEKEND WILL BE NEAR NORMAL VALUES ACROSS THE AREA. WITH THE TROUGH ADVECTING EAST OF THE AREA MONDAY...SCHC POPS ARE FORECAST WITH THE AREA STILL IN A NORTHWESTERLY LOW-LEVEL FLOW. IN THIS COOLER FLOW...TEMPERATURES ARE FORECAST AROUND 5 DEGREES BELOW NORMAL ON MONDAY. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... A LINE OF CONVECTION ACROSS OHIO WILL REDEVELOP AS IT MOVES INTO EASTERN OHIO THIS AFTERNOON WITH STRONG TO SEVERE STORMS POSSIBLE. AS THE LINE PROGRESSES EASTWARD...SHOWERS AND STORMS WILL FIRST REACH KZZV AT 16Z...REACHING A KHLG-KFKL LINE BY 18Z AND KMGW-KDUJ BY 20Z. TEMPO GROUPS ARE FORECAST TIMING THE SHOWERS AND STORMS PASSAGE. WITH THE STORMS...THERE IS THE POSSIBILITY OF HAIL AND GUSTY WINDS. BEHIND THE INITIAL CONVECTION THIS AFTERNOON...ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH POTENTIAL RESTRICTIONS WILL BEGIN TO MOVE EASTWARD ACROSS THE UPPER OHIO VALLEY LATE DURING THE EVENING. A SLIGHT RISK OF DAMAGING WIND AND HAIL WITH THE STORMS CONTINUES TONIGHT. SHOWERS AND THUNDERSTORMS WILL THEN BE POSSIBLE THROUGH THURSDAY NIGHT ACROSS THE UPPER OHIO VALLEY UNTIL THE NEXT COLD FRONT PASSAGE. VFR CONDITIONS WILL RETURN FRIDAY INTO FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE OVER THE WEEKEND AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. && .EQUIPMENT... THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS. ALTERNATE RADARS INCLUDE KRLX...KILN...KCLE...AND KCCX. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 147 PM EDT WED JUN 2 2010 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-031200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL- 147 PM EDT WED JUN 2 2010 ...SEVERE THUNDERSTORM WATCH 245 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ012-021>023-041-031200- GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 147 PM EDT WED JUN 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EDT WED JUN 2 2010
OHZ048-021730-
COSHOCTON OH-
1241 PM EDT WED JUN 2 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
COSHOCTON...
AT 1235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 12 MILES NORTHWEST OF NELLIE...OR
ABOUT 11 MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NELLIE... WARSAW... BLISSFIELD...
LAYLAND...
THIS STORM IS CAPABLE OF PRODUCING WINDS GUSTING UP TO 50 MPH ALONG
WITH SMALL HAIL. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF
THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THERE IS INTENSE LIGHTNING WITH THIS STORM. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.
WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
&&
LAT...LON 4045 8219 4046 8217 4046 8210 4045 8175
4035 8174 4033 8219
WOODRUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT WED JUN 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL DOVER 40.53N 81.48W
06/02/2010 E0.75 INCH TUSCARAWAS OH PUBLIC
PUBLIC REPORTED PENNY 0.75 INCH HAIL IN DOVER OH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT WED JUN 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG 3 SE NEW PHILADELPHIA 40.46N 81.40W
06/02/2010 TUSCARAWAS OH LAW ENFORCEMENT
TREES WERE REPORTED DOWN 3 MILES SOUTHEAST OF NEW
PHILADELPHIA OH BY LAW ENFORCEMENT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUN 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL ESE SHERRODSVILLE 40.49N 81.24W
06/02/2010 E1.00 INCH CARROLL OH TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED BY A TRAINED SPOTTER.
NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT WED JUN 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 NE BOWERSTON 40.49N 81.11W
06/02/2010 E0.88 INCH CARROLL OH TRAINED SPOTTER
NICKEL SIZED HAIL AND SMALL TREES DOWN IN PERRYSVILLE
OHIO.
&&The Pittsburgh radar (KPBZ), 11 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
8 hail, 6 thunderstorm wind, 2 flood. Local standard time, as filed.
Law enforcement reported large trees down and spotty roof damage.
The public reported large trees down south of Hookstown.
Amateur radio reported trees down near Mt Oliver.
A trained spotter reported numerous trees down in Munhall.
A trained spotter reported trees down in Mckeesport.
Law enforcement reported trees down north of Beaver Falls.
A county official reported U.S. 30 closed between SR 168 and Long Road due to flooding.
A county official reported SR 38 flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230190, 230202, 230192, 230193, 230204, 230194, 230196, 230197, 230198, 230205, 230206, 230207, 230200, 230208, 230188, 230189.